Mississippi, 2010

Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010

January 20 to 21, 2010 · NWS JAN · 27 events in 11 counties and zones

Numerous severe storms developed over the ArkLaMiss region on January 20th and 21st. Reports of severe weather, including damaging winds, large hail, and flooding were widespread across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous severe storms developed over the ArkLaMiss region on January 20th and 21st. Reports of severe weather, including damaging winds, large hail, and flooding were widespread across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 20, 11:13 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 20, 11:13 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CST WED JAN 20 2010

...SEVERE THUNDERSTORM AND FLASH FLOODING RISKS REMAIN IN PLACE FOR
THIS AFTERNOON AND ESPECIALLY OVERNIGHT...

.UPDATE...ISOLATED STRONG TSRA BUBBLING UP OVER SERN MS AND THESE
SHOULD PROGRESS OFF TO THE NE THROUGH ERY AFTERNOON ACCORDING TO
WRF/RUC RUNS. MORNING RAOBS AND DATA LENDING MORE SUPPORT TO A
ROUND OF SEVERE STORMS BREAKING OUT THIS AFTERNOON IN A VERY
IMPRESSIVE MID LEVEL LAPSE RATE(8C) ENVIRONMENT. SHV RAOB ALREADY HAD
2K+ SBCAPES AT 12Z WITH DESTABILIZATION INCREASING BY THE HOUR. SPC
MESOANALYSIS DATA REVEAL INCREASING MLCAPES ALONG SABINE RIVER
HEADING N TOWARD SRN AR WHERE WE EXPECT BIGGEST STORMS TO INITIATE
BEFORE MID AFTERNOON AS THE DEEPENING SURFACE LOW CENTER MOVES EAST
FROM NRN TX.

FINALLY...LOCAL WRF DATA ERUPTS CONVECTION OVER NERN LA INTO THE
LOWER DELTA AND ACROSS THE HIGHWAY 82 CORRIDOR FROM 21-00Z AND IT
PROGRESSES THIS ACTIVITY INTO MUCH OF CENTRAL MS 23-03Z AS IT
INTENSIFIES. EVEN SUPERCELL STRUCTURES(AND POSSIBLE TORNADOES) ARE
BEING DEPICTED IN THE 4.5KM REGIME FROM 02-08Z AS LOW LEVEL SHEAR
RAMPS UP(0-1KM HELICITIES RISE TO 350-450M*M/S*S) WITH THE NOCTURNAL
JET ACROSS SRN/CENTRAL MS TONIGHT... ESPECIALLY ALONG AN AXIS FROM
PORT GIBSON TO RALEIGH TO MERIDIAN SWD. WE WILL SEND A 19Z RAOB TO
CHECK ON THE TRENDS. ALL OTHER UPDATES SHOULD BE IN PLACE./40/

&&

.AVIATION...A MIX OF VFR TO MVFR CEILINGS WILL PREVAIL ACROSS THE
NORTHERN SECTIONS OF THE CWA THROUGH EARLY AFTERNOON. IFR CONDITIONS
WILL CONTINUE ACROSS THE SOUTH WHERE RADARS SHOWING SOME SHOWER AND
THUNDERSTORM ACTIVITY ALREADY BEGINNING ACROSS THE HIGHWAY 84
CORRIDOR. EXPECT THIS SHOWER AND STORM ACTIVITY TO INCREASE THROUGH
THE REST OF THE AFTERNOON. BY LATE THIS AFTERNOON AND EVENING
INTO THE LATE NIGHT HOURS...A BIGGER ROUND OF SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH AND AFFECT ALL TAF SITES. CEILINGS
WILL BE REDUCED AND VISIBILITY LIKELY AS WELL IN HEAVIER DOWNPOURS
WITH WIDESPREAD IFR TO LOCAL LIFR CATEGORIES EXPECTED. SOME OF THE
STORMS COULD HAVE GUSTY WINDS...HAIL AND HEAVY DOWNPOURS WITH THEM
TONIGHT. OVERALL...NOT A GOOD DAY AND EVENING FOR FLYING. CONDITIONS
SHOULD IMPROVE THURSDAY AS DRIER AIR MOVES INTO THE REGION. /28/

&&

.PREV DISCUSSION... /ISSUED 514 AM CST WED JAN 20 2010/

..SEVERE WEATHER AND POSSIBLE FLOODING EXPECTED THIS AFTERNOON AND
TONIGHT...

DISCUSSION...

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND THE POTENTIAL SEVERE
WEATHER AND FLOODING EVENT FOR LATER TODAY AND TONIGHT IN THE FAST
PACIFIC FLOW...WITH ANOTHER POTENTIAL ROUND OF SVR STORMS AND HEAVY
RAINFALL THIS WEEKEND.

THIS AFTERNOON THROUGH TONIGHT...

WE ARE VERY CONFIDENT THAT A SECOND STRONGER SHORTWAVE TROUGH WILL
APPROACH THE ARKLAMISS THIS AFTERNOON AND AND TRAVERSE THE REGION
LATE TONIGHT IN THE EXIT REGION OF THE POWERFUL UPPER JET EXIT
REGION...RESULTING IN HEAVY RAINFALL AND SOME SEVERE WEATHER.
HOWEVER...FORECAST DETAILS ARE COMPLICATED AND CONFIDENCE IN THEM IS
LOW...PARTICULARLY REGARDING QPF AS HIGHER RESOLUTION MODEL
GUIDANCE/SREF INDICATE THAT INTENSE CONVECTION MAY DEVELOP NEAR THE
CENTRAL GULF COAST LATER THIS MORNING AND AFTN. IF AN ABUNDANCE OF
COASTAL CONVECTION DEVELOPS...THEN SUBSEQUENT CONVECTIVE DEVELOPMENT
ASSOC WITH THE PRIMARY SYNOPTIC SCALE ASCENT COULD BE LESS THAN
PREVIOUSLY FORECAST...ESPECIALLY ALONG THE I-20 CORRIDOR. EVEN
GLOBAL MODELS INCLUDING THE GFS/GEFS HINT AT THIS POSSIBILITY.
WITH THAT SAID...BELIEVE THAT THE INTENSE UPPER JET DYNAMICS SHOULD
EVENTUALLY BECOME THE DOMINANT PLAYER IN IGNITING CONSIDERABLE TSTM
ACTIVITY ALONG AND NORTH OF I-20 AS THE UPPER JET/TROUGH AXIS REACH
MORE FAVORABLE POSITIONS BETWEEN 9 PM AND 3 AM TONIGHT. DETAILS ON
FLOOD AND SEVERE WEATHER RISK FOLLOW:

CONCERNING FLOODING POTENTIAL...

WILL BE KEEPING AN EYE ON COASTAL CONVECTIVE DEVELOPMENT TODAY AS
MENTIONED. AREA 88D AND SATELLITE DATA SHOW REGION OF ASCENT
DEVELOPING OVER SRN LA AHEAD OF THE MID LEVEL TROUGH AND IF TSTMS
ERUPT AS PER THE NAM/WRF FARTHER SOUTH...THEN THERE MAY BE AN
INCREASING HEAVY RAIN CONCERN OVER AREAS ALONG AND SOUTH OF THE HWY
84 CORRIDOR THIS AFTN. DUE TO HIGHER FLASH FLOOD GUIDANCE AND HIGHER
CONDITIONAL PROB FOR TSTM DEVELOPMENT...HELD OFF ON EXPANDING THE
FLASH FLOOD WATCH SOUTHWARD...BUT HAVE ADDED HEAVY RAIN TO FORECAST
AND INCREASED QPF GUIDANCE THROUGH THE EVNG.

FARTHER NORTH...THERE WILL BE AN ABUNDANCE OF ELEVATED TSTM ACTIVITY
DUE TO THE COPIOUS MOISTURE/INSTABILITY/LIFT...ESPECIALLY AFTER
SUNSET WHEN THE LOW LEVEL JET IS FORECAST TO INCREASE TO ~50 KTS.
THIS WILL LIKELY LEAD TO AN MCS THAT COULD BECOME ANCHORED OVER
PORTIONS OF THE AREA TONIGHT AS THE JET EXIT REGION SLOWLY MOVES
ACROSS. THE GFS INDICATES WEAK CORFIDI VECTORS MOVING ACROSS THE
"DELTA" REGION AND CNTRL MS NORTH OF I-20 FROM 03Z TO 09Z INDICATIVE
OF SLOW-MOVING CONVECTIVE SYSTEM POTENTIAL...AND WE ARE STILL VERY
CONCERNED WITH THE POTENTIAL FOR SEVERAL INCHES OF RAINFALL AND THE
POSSIBILITY OF FLOODING GIVEN THAT THERE WILL BE A PERSISTENT
UPSTREAM RESERVOIR OF INSTABILITY/THETAE RICH AIR FEEDING INTO ANY
CONVECTIVE SYSTEM.

AS PREVIOUSLY MENTIONED...AM FOLLOWING A SOLUTION BASED ON BELIEF
THAT SYNOPTIC SCALE INFLUENCES WILL DOMINATE CONVECTIVE EVOLUTION.
SO WILL CONTINUE THE CURRENT FLASH FLOOD WATCH ALONG AND NORTH OF
I-20 WHERE FLASH FLOOD GUIDANCE IS LOWEST. WHILE QPF IS PERHAPS A
LITTLE LOWER THAN PREVIOUS FORECASTS...IT STILL LOOKS LIKE A NARROW
ZONE COULD GET UP TO 5 INCHES OF RAINFALL WITH THIS EVENT...AND AS
MENTIONED BEFORE...THAT WILL CAUSE FLOODING IN A HURRY.

SEVERE WEATHER POTENTIAL...

SFC-BASED SVR WEATHER POTENTIAL COULD HINGE LARGELY ON THE
AFOREMENTIONED COASTAL CONVECTIVE DEVELOPMENT EARLY IN THE
EVENT...AND THEN MCS DEVELOPMENT LATER TONIGHT. AS PREVIOUSLY
MENTIONED...THERE WILL BE PLENTY OF ELEVATED INSTABILITY AND TSTM
ACTIVITY WITH STEEP LAPSE RATES SUPPORTIVE OF LARGE HAIL OVER THE
ENTIRE AREA (H500 ~-17C, H300, ~-43, TT ~55). THE QUALITY OF THE
BOUNDARY LAYER AIR SURGING NORTHWARD FROM THE GULF WILL REMAIN
QUESTIONABLE AS SFC DEWPOINTS STRUGGLE TO REACH 65...BUT GIVEN THE
VERY COLD AIR ALOFT...IT MAY NOT TAKE MORE THAN LOWER 60 DEWPOINTS
TO SUPPORT SFC-BASED DAMAGING WIND/TORNADO POTENTIAL.

FORECAST SOUNDINGS STILL REVEAL THE POSSIBILITY FOR NEAR NEUTRAL
LOW-LEVEL LAPSE RATES DURING TIME OF GREATEST SYNOPTIC SCALE LIFT
AND TSTM COVERAGE WHICH COULD BE A MITIGATING FACTOR FOR GETTING
SFC-BASED SVR WX OVER MUCH OF THE ARKLAMISS. WIND FIELDS/DEEP LAYER
SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT GIVEN BROKEN CONVECTIVE
BANDS/DISCRETE CELLS THAT DEVELOP...PARTICULARLY SOUTH OF ANY MCS
DEVELOPMENT AFTER SUNSET AS THE LOW LEVEL JET INCREASES. WILL
CONTINUE TO KEEP MOST LIKELY AREA OF DMG WIND/TORNADO POTENTIAL
SOUTHWEST OF THE GLH/MEI AREA...WITH THE GREATEST RISK GENERALLY
SOUTH OF I-20. FOLKS IN THE ARKLAMISS ARE URGED TO KEEP A CLOSE
EYE ON UPDATES AS JUST A SLIGHT INCREASE IN LOW LEVEL INSTABILITY
COULD YIELD A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH WIDESPREAD
DAMAGING WIND GUSTS AND TORNADOES. /EC/

THURSDAY THROUGH NEXT WEDNESDAY...CLOUDS AND RAIN WILL
GRADUALLY CLEAR OUT ACROSS THE FORECAST AREA THROUGH THE DAY
THURSDAY AND INTO THURSDAY NIGHT.  WEST TO SOUTHWESTERLY FLOW ALOFT
WILL AID IN KEEPING MILD CONDITIONS ACROSS THE REGION FRIDAY INTO
SATURDAY AS AN UPPER LEVEL RIDGE BUILDS EAST INTO AND ACROSS THE
LOWER MISSISSIPPI RIVER VALLEY.  RAIN CHANCES WILL BEGIN TO INCREASE
SATURDAY AFTERNOON THOUGH AS A BROAD UPPER LEVEL TROUGH/UPPER LOW
APPROACHES THE REGION FROM THE WEST.

THIS UPPER LEVEL TROUGH WILL MOVE INTO...AND ENCOMPASS...THE
NATION'S MID SECTION ON SATURDAY...BEFORE SHIFTING EAST AND
ENCOMPASSING MUCH OF THE EASTERN HALF OF THE COUNTRY SUNDAY THROUGH
TUESDAY.  THIS TROUGH WILL FORCE A SURFACE LOW PRESSURE SYSTEM TO
SHIFT EAST NORTHEAST ACROSS THE CENTRAL PLAINS AND UP TOWARDS THE
GREAT LAKES REGION...WHILE DRAGGING A COLD FRONT INTO AND THROUGH
THE CWA SATURDAY NIGHT INTO SUNDAY.  THIS WILL BRING SHOWERS...ALONG
WITH SOME THUNDERSTORMS...BACK INTO THE FORECAST AREA DURING THIS
TIME.  MODELS DO CONTINUE TO INDICATE LIMITED INSTABILITY BUT STRONG
DEEP LAYER WIND SHEAR...70-90 KNOTS OF 0-6KM...ALONG AND AHEAD OF
THIS SYSTEM SATURDAY NIGHT INTO EARLY SUNDAY MORNING.  BECAUSE OF
THIS I'LL CONTINUE TO MENTION THE POSSIBILITY OF SOME STRONG TO
SEVERE STORMS OVER THE FORECAST AREA IN THE HWO.

RAIN WILL MOVE OUT OF THE FORECAST AREA FROM WEST TO EAST SUNDAY
AFTERNOON INTO SUNDAY NIGHT...WITH CLOUDS GRADUALLY FOLLOWING SUITE.
HIGH PRESSURE WILL THEN BUILD EAST INTO THE REGION MONDAY THROUGH
WEDNESDAY.  A MUCH COOLER DRIER AIRMASS WILL FILTER INTO AND SETTLE
OVER THE FORECAST AREA DURING THIS TIME...RESULTING IN A RETURN TO
MORE TYPICAL MID-JANUARY-LIKE CONDITIONS OVER THE ARKLAMISS REGION
THROUGH MID-WEEK. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  58  70  45 /  98 100  18   5
MERIDIAN      69  55  73  45 /  99 100  37  10
VICKSBURG     71  57  71  43 /  91  99  14   2
HATTIESBURG   72  59  77  45 /  95 100  27   4
NATCHEZ       71  58  72  43 /  92  98  10   2
GREENVILLE    70  57  67  45 /  90  99  34   6
GREENWOOD     70  58  68  45 /  90 100  38  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>052.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
     023-025.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&
Hazardous weather outlook, Jan 20, 6:19 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
619 AM CST WED JAN 20 2010

LAZ015-016-023>026-MSZ047-053>055-059>066-072>074-211230-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
619 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL AND FLASH FLOODING
WILL BE POSSIBLE FROM THIS AFTERNOON INTO TONIGHT AS A POTENT STORM
SYSTEM AND WARM FRONT MOVE ACROSS THE AREA.

DEEP GULF MOISTURE WILL COMBINE WITH UNSTABLE AIR TO CREATE AN
ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER AND HEAVY RAIN LATER TODAY
AND TONIGHT. MULTIPLE ROUNDS OF STORMS APPEAR POSSIBLE...ESPECIALLY
FROM LATE THIS AFTERNOON UNTIL AROUND MIDNIGHT. THE PRIMARY SEVERE
WEATHER RISK WILL BE FOR DAMAGING WIND GUSTS...A COUPLE OF
TORNADOES...AND LARGE HAIL TO THE SIZE OF GOLF BALLS. RAINFALL WILL
AVERAGE BETWEEN ONE AND TWO INCHES...WITH LOCALLY HEAVY RAINFALL OF
TWO TO FOUR INCHES POSSIBLE. THIS SORT OF RAINFALL MAY RAISE THE
CONCERN FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. MONITOR
LATER FORECASTS CONCERNING THIS HAZARDOUS WEATHER POTENTIAL FOR THE
UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND POSSIBLY
AGAIN THIS WEEKEND.

ARZ074-075-LAZ007>009-MSZ034-035-040>046-048>052-056>058-211230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
619 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL AND FLASH FLOODING
WILL BE POSSIBLE FROM THIS AFTERNOON THROUGH MUCH OF TONIGHT AS A
POTENT STORM SYSTEM AND WARM FRONT MOVE ACROSS THE AREA.

DEEP GULF MOISTURE WILL COMBINE WITH UNSTABLE AIR TO CREATE AN
ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER AND HEAVY RAIN. MULTIPLE
ROUNDS OF STORMS APPEAR POSSIBLE...ESPECIALLY FROM LATE THIS
AFTERNOON UNTIL SHORTLY AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER
RISK WILL BE FOR LARGE HAIL TO THE SIZE OF GOLF BALLS...WITH A LESSER
RISK FOR DAMAGING WIND GUSTS AND A COUPLE OF TORNADOES. RAINFALL WILL
AVERAGE FROM AROUND TWO TO THREE INCHES...WITH LOCALLY HEAVY RAINFALL
OF AROUND FIVE INCHES POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. MONITOR
LATER FORECASTS CONCERNING THIS HAZARDOUS WEATHER POTENTIAL FOR THE
UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND POSSIBLY
AGAIN THIS WEEKEND.

MSZ018-019-025>033-036>039-211230-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-
619 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL AND FLASH FLOODING
WILL BE POSSIBLE FROM THIS AFTERNOON THROUGH MUCH OF TONIGHT AS A
POTENT STORM SYSTEM AND WARM FRONT MOVE ACROSS THE AREA.

DEEP GULF MOISTURE WILL COMBINE WITH UNSTABLE AIR TO CREATE AN
ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER AND HEAVY RAIN. MULTIPLE
ROUNDS OF STORMS APPEAR POSSIBLE...ESPECIALLY FROM LATE THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING. THE PRIMARY SEVERE WEATHER
RISK WILL BE FOR LARGE HAIL TO THE SIZE OF GOLF BALLS. THE RISK FOR
DAMAGING WIND GUSTS AND A COUPLE OF TORNADOES SHOULD STAY FARTHER
SOUTH. RAINFALL WILL AVERAGE FROM AROUND TWO TO THREE INCHES...WITH
LOCALLY HEAVY RAINFALL OF UP FIVE INCHES POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. MONITOR
LATER FORECASTS CONCERNING THIS HAZARDOUS WEATHER POTENTIAL FOR THE
UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND POSSIBLY
AGAIN THIS WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC/19

In the hours before

Special weather statement, Jan 20, 10:29 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1029 AM CST WED JAN 20 2010

MSZ064-072-201700-
MARION MS-JEFFERSON DAVIS MS-
1029 AM CST WED JAN 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SOCIETY HILL AT 1030 AM CST...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN JEFFERSON DAVIS AND NORTHERN MARION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Jan 20, 10:59 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1059 AM CST WED JAN 20 2010

MSZ064-065-201750-
COVINGTON MS-JEFFERSON DAVIS MS-
1059 AM CST WED JAN 20 2010

...STRONG THUNDERSTORM ACROSS SOUTHERN JEFFERSON DAVIS COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF MELBA AT 1058 AM
CST...MOVING NORTHEAST AT 25 MPH. THIS MAY ALSO CLIP THE VERY
NORTHERN SECTIONS OF MARION AND LAMAR COUNTIES

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN JEFFERSON DAVIS AND SOUTHERN COVINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 8 hail, 2 tornado, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Covington

When
January 20, 11:21 AM CST to 11:30 AM CST
Where
Covington County, 1.02 mi W of Seminary to 4.74 mi ENE of Gandsi
Measured
1 in hail
Property damage
$25,000
Reported by
Public
Coordinates
31.549, -89.517

A swath of penny to quarter sized hail fell across central Covington County. A few cars were damaged due to the quarter sized hail.

Hail, Hinds

When
January 20, 4:08 PM CST to 4:10 PM CST
Where
Hinds County, 4.12 mi S of Champion Hill
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.291, -90.511

Pea to dime sized hail covered the ground west northwest of Raymond. A few larger stones, up to 1 inch, were also observed.

Flash Flood, Madison

When
January 20, 5:50 PM CST to 6:30 PM CST
Where
Madison County, 4.66 mi W of Flora to 5.07 mi W of Flora
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.550, -90.400

Water was reported on some roads west of Flora.

Hail, Madison

When
January 20, 5:53 PM CST to 6:06 PM CST
Where
Madison County, 3.52 mi SSW of Flora to 1.14 mi WNW of Livingston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.504, -90.345

A swath of penny to quarter sized hail fell across a portion of southwest Madison County.

Tornado, Madison

When
January 20, 6:01 PM CST to 6:04 PM CST
Where
Madison County, 1.77 mi SSW of Robinson Spgs to 1.29 mi SSE of Robinson Spgs
Rating
EF0
Path length
0.96 mi
Path width
40 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.475, -90.239

This weak tornado started along Coker Road where it downed several trees along with some large limbs. The tornado also blew down a fence, a power line and caused some minor damage to a barn. At least one home was damaged by a large section of a tree which fell on the corner of the home. The tornado then tracked east northeast across Moss Ridge Road where more trees were downed along with some damage to a few fences. From there, the tornado moved across Lake Lorman and downed more trees and a power line along Lakeshore Drive. The tornado dissipated shortly after this point. This tornado was rated EF0 with maximum winds around 70 mph.

Hail, Madison

When
January 20, 6:47 PM CST to 6:52 PM CST
Where
Madison County, 3.9 mi SSW of Shocco to 3.04 mi S of Shocco
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.567, -89.922

Hail, Neshoba

When
January 20, 7:05 PM CST
Where
Neshoba County, 0.58 mi E of Philadelphia
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.770, -89.110

Flash Flood, Neshoba

When
January 20, 8:05 PM CST to 9:05 PM CST
Where
Neshoba County, 1.5 mi NNW of Ocobla to 1.34 mi S of Sandtown
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.770, -89.040

Locally heavy rainfall caused water to flood a portion of Highway 482, just north of Highway 16.

Hail, Copiah

When
January 20, 8:13 PM CST
Where
Copiah County, 2.15 mi E of Dentville to 6.59 mi WNW of Crystal Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.953, -90.534

A swath of penny to quarter sized hail fell from Dentville to near the Copiah/Hinds County line.

Hail, Hinds

When
January 20, 8:41 PM CST to 8:46 PM CST
Where
Hinds County, 1.12 mi ESE of Coopers Wells to 1.72 mi NNW of Siwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.221, -90.354

Flash Flood, Jefferson Davis

When
January 20, 10:00 PM CST to 11:00 PM CST
Where
Jefferson Davis County, 0.59 mi E of Bassfield to 0.69 mi E of Bassfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.500, -89.740

A foot and a half of water was covering portions of Sumrall Road near Bassfield.

Flash Flood, Lamar

When
January 20, 10:00 PM CST to 11:00 PM CST
Where
Lamar County, 0.91 mi SE of Purvis to 0.6 mi ESE of Purvis
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.140, -89.410

Locally heavy rain caused water to flow over many roads in Purvis.

Heavy Rain, Warren

When
January 20, 10:00 PM CST to 11:00 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Reported by
CoCoRaHS
Coordinates
32.330, -90.870

A CoCoRaHS Observer measured rainfall of 2.41 inches between 10 and 11 pm. Total rainfall measured was 3.85 inches for the day.

Flash Flood, Warren

When
January 20, 10:30 PM CST to January 21, 1:30 AM CST
Where
Warren County, 0.59 mi E of Magnolia Heliport to 0.24 mi SW of Beechwood
Cause
Heavy Rain
Property damage
$350,000
Reported by
Amateur Radio
Coordinates
32.330, -90.890

Extensive street flooding occurred in Vicksburg. Some water inundated a police department building and a number of homes. Numerous cars stalled out on flooded streets.

Thunderstorm Wind, Warren

When
January 20, 10:30 PM CST
Where
Warren County, 2.76 mi S of Grange Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.210, -90.870

A number of small trees and limbs were blown down.

Hail, Hinds

When
January 20, 11:02 PM CST to 11:36 PM CST
Where
Hinds County, 1.21 mi SW of Hubbard to 0.75 mi E of Clinton
Measured
2 in hail
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
32.210, -90.687

A swath of quarter to hen egg sized hail fell across portions of Hinds County. A substantial amount of golf ball sized hail was reported between Raymond, Bolton, and Clinton. Vehicles and numerous homes were damaged. Shingle damage was substantial.

Thunderstorm Wind, Hinds

When
January 20, 11:15 PM CST
Where
Hinds County, 2.71 mi NW of Raymond
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.300, -90.460

Trees and limbs were blown down.

Flash Flood, Hinds

When
January 20, 11:25 PM CST to January 21, 12:25 AM CST
Where
Hinds County, Edwards to 1.63 mi E of Edwards
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.330, -90.600

Highway 80 was flooded near Edwards.

Flash Flood, Warren

When
January 20, 11:42 PM CST to January 21, 12:42 AM CST
Where
Warren County, 0.1 mi NNE of Vicksburg to 1.59 mi W of Vicksburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
32.351, -90.879

Vicksburg fire station number 5 was evacuated due to flooding.

Tornado, Copiah

When
January 21, 12:50 AM CST to 12:55 AM CST
Where
Copiah County, 2.54 mi SSW of Shady Grove to 2.58 mi ESE of Shady Grove
Rating
EF2
Path length
3.61 mi
Path width
500 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.834, -90.380

The tornado started along James Road, where several chicken houses were significantly damaged, including one collapsing. Other outbuildings were damaged and a number of trees and power lines were downed. Debris was carried for hundreds of yards along the path. The tornado traveled northeast, and reached its maximum intensity and width as it crossed Monticello Road. Hundreds of trees in this area were snapped or uprooted, including a number of large hardwoods. Convergence in the damage path was very apparent here. A barn was leveled and at least two power poles were snapped. A couple of other outbuildings were heavily damaged. The tornado continued northeast from there, crossing Perrett Road and Highway 472. Numerous trees continued to be snapped and uprooted along its path, and several outbuildings were damaged or destroyed. The tornado dissipated shortly after crossing Highway 472. This tornado was rated an EF2 with maximum winds of 115 mph.

Flash Flood, Madison

When
January 21, 1:00 AM CST to 2:30 AM CST
Where
Madison County, 0.69 mi SE of Ridgeland to 2.07 mi SW of Madison Campbell Arp
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.423, -90.122

Heavy rain caused water to flow across, and cover, one lane of Ridgewood Road near East County Line Road.

Flash Flood, Hinds

When
January 21, 1:20 AM CST to 2:20 AM CST
Where
Hinds County, 0.92 mi E of Bolton to 0.74 mi ENE of Bolton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
32.350, -90.454

Numerous streets in Bolton were inundated with water.

Flash Flood, Rankin

When
January 21, 1:20 AM CST to 2:20 AM CST
Where
Rankin County, Florence to 1.2 mi E of Florence
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.150, -90.130

Several streets were flooded around Florence as almost 1 inch of rain had fallen in 30 minutes.

Flash Flood, Copiah

When
January 21, 1:30 AM CST to 2:30 AM CST
Where
Copiah County, 0.02 mi WSW of Beauregard to 0.32 mi E of Beauregard
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.720, -90.400

Minor flooding of streets was reported in northern Wesson.

Flash Flood, Washington

When
January 21, 2:00 AM CST to 3:00 AM CST
Where
Washington County, 0.58 mi W of Marathon to 0.26 mi ENE of Marathon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.070, -91.030

A few roads were flooded around Glen Allen and the southern part of the county.

Flash Flood, Hinds

When
January 21, 2:27 AM CST to 4:27 AM CST
Where
Hinds County, 2.07 mi SSW of Jackson Hawkins Fld to 2.08 mi ESE of Cynthia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.302, -90.234

Many roads in the Jackson area were flooded.

Flash Flood, Leflore

When
January 21, 2:30 AM CST to 3:10 AM CST
Where
Leflore County, 0.58 mi W of Greenwood to 1.55 mi ESE of Grenada Jct
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.520, -90.190

Several roads around town were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210223, 211518, 210088, 211519, 210450, 211520, 211570, 210089, 211579, 211580, 210090, 210092, 210445, 210093, 211790, 211792, 211791, 210222, 210226, 210451, 210228, 210221, 210438, 210439, 210440, 210441, 210443.